Fraser Health says fentanyl behind dramatic spike in overdoses
No fatal overdoses, but total of 36 patient visits in 48 hours
Fraser Health and Surrey RCMP are continuing with their warning to drug users in Metro Vancouver after another surge of overdoses in the Whalley area.
There were 20 overnight on Friday and a further 16 into Sunday morning — none fatal — but most involving fentanyl, though it's unclear if all the drugs came from the same source.
"What we have found is that many of the patients reported using what they believed to be crack or cocaine and some of the tests that we have done have come back as positive for fentanyl," said Fraser Health's Dr. Victoria Lee.
"So we're concerned that some of the supplies and crack and cocaine that's circulating may be contaminated with fentanyl."
- Fraser Health issues warning after 20 overdoses in 24 hours
- Illicit drugs including fentanyl killing more people in B.C.
- Fentanyl Lifeguards: The makeshift paramedics of Vancouver's Downtown Eastside
- Victoria demands supervised consumption sites after rash of overdose deaths
- 5 hospitalized after overdosing in Coquitlam home
Fraser Health is also concerned with the amount of naloxone that has been needed to reverse the overdoses.
"We've dealt with over 70 per cent of those overdoses," said Ken Falconer with the Lookout Emergency Aid Society. "We've been the initial responder, so our staff has been very hardworking, they are stressed, they are a little concerned about what is going on."
Shelters in the area are trying to train more people in the community to quickly recognize overdoses and use antidote kits while officials warn other jurisdictions about the threat.
Workers from Gateway shelter demonstrate how to use Naloxone to save lives of those overdosing from drugs. <a href="https://t.co/ud4sym6Hvg">pic.twitter.com/ud4sym6Hvg</a>—@AngelaSterritt
Police and the health authority are warning drug users to be with someone when they use or to tell someone ahead of time, along with taking other precautions, like using smaller amounts of substances, to stay safe.
There have now been 36 overdoses in 48 hours. Many reported using crack cocaine. If you use, take precautions. <a href="https://t.co/5Oi6QRdg27">https://t.co/5Oi6QRdg27</a>—@Fraserhealth